Allopurinol initiators can cause severe skin reactions

April 30, 2013

Allopurinol initiators have a nearly 10-fold increase risk of severe cutaneous reactions, according to results of a recent study.

 

Allopurinol initiators have a nearly 10-fold increase risk of severe cutaneous reactions, according to results of a recent study.

Researchers from Brigham and Women’s Hospital, Boston, and colleagues analyzed data from five large Medicaid programs to track the incidence rate of severe cutaneous reactions in allopurinol initiators compared to those who were not allopurinol users, according to the study abstract. In 65,625 person-years of follow-up, 45 patients were hospitalized for severe cutaneous adverse reactions, with a crude incidence ratio of 0.69 per 1,000 person-years. All of those cases occurred within one year, and 41 occurred within 180 days of beginning the allopurinol treatment. Twelve patients died during hospitalization.

Among the allopurinol initiators, the hazard ratio for high dosage (>300 mg/day) versus low-dosage allopurinol was 130 after adjusting for age, comorbidities and recent diuretic use.

“Among allopurinol initiators, SCARs (severe cutaneous adverse reactions) were found to be rare but often fatal, and occurred mostly in the first 180 days of treatment,” study authors noted. “The risk of SCARs was 10 times as high in allopurinol initiators as compared to allopurinol nonusers.”

The findings were published in the April issue of Arthritis Care & Research